Skip to Main Content

Patrick T. Headley

  • Professor
    Mathematics Department

I grew up in Alliance, Ohio, two hours southwest of Erie. I joined the Department of Mathematics here at Gannon in 1999.  My wife Kristin and I have been married 26 years. Kristin teaches English as a Second Language at Pfeiffer-Burleigh Elementary in the Erie School District. We have two adult children.

My Ph.D. is in the area of algebraic combinatorics. Combinatorics is the mathematics of finite sets - think about problems like counting the number of possible lottery tickets, or constructing a schedule for a sports league. Algebra, especially matrix algebra, is a source of both questions and solutions in combinatorics. More recently I have become interested in statistics both for the mathematics involved and as a way to collaborate with colleagues from other departments who have data to analyze.

My biggest claim to fame on campus is probably my appearance as a contestant on Who Wants to Be a Millionaire? in 2004.  I was also a contestant on Jeopardy! as a graduate student, and I’ve written articles about the mathematics of both shows for Math Horizons.  Outside of math, I enjoy travel, history, astronomy, and choral singing.  My wife and I are big fans of the local arts scene. Erie has many talented, creative people. We attend a play, concert, ballet, or gallery event nearly every weekend and still don't manage to see everything we would like to see.

  • Pennsylvania State University, Master's in Applied Statistics, 2015.
  • University of Michigan, Ph.D., Dissertation: Reduced Expressions in Infinite Coxeter Groups, 1994
  • Case Western Reserve University, B.S., 1989
  • Associate Professor, Gannon University, 2007-present
  • Assistant Professor, Gannon University, 1999-2007
  • Assistant Professor, University of Minnesota, Duluth, 1996-1999
  • Post-Doctoral Fellow and Part-Time Lecturer, University of Waterloo (Ontario), 1994-1996
  • Who Wants to Be a Half-Millionaire?, Math Horizons, February 2007, 16-17.

  • Fibonacci and Square Numbers, Convergence, posted September 2006,

  • How I Lost On Jeopardy!, Math Horizons, April 1999, 27-28.

  • On a Family of Hyperplane Arrangements Related to the Affine Weyl Groups, Journal of Algebraic Combinatorics 6 (1997), 331-338.

  • On Young’s Orthogonal Form and the Characters of the Alternating Group, Journal of Algebraic Combinatorics 5 (1996), 127-134.

  • R-Sequenceability and R*-Sequenceability of Abelian 2-Groups, Discrete Mathematics 131 (1994), 345-350.

  • A Counterexample to a Voronoi Constellation Conjecture, IEEE Transactions on Information Theory 37 (1991), 1665-1666.

  • Harmonious Groups (with R. Beals, J. Gallian, and D. Jungreis), Journal of Combinatorial Theory Series A 56 (1991), 223-238.

  • The Duluth Undergraduate Research Program in Mathematics: A Participant’s Perspective, in Models for Undergraduate Research in Mathematics, ed. Lester Senechal, 103-4.  Mathematical Association of America, Washington, 1991.

Patrick         T. Headley

Phone: 814-871-+1 8148717147
Office: Z 401

Contact Patrick Headley